Alert archive / Illinois / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 133, NWS Lincoln, IL

May 29, 2011Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 29, 2011, 8:47 AM CDT for Knox County, Illinois. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 29, 2011, 8:47 AM CDT (13:47 UTC)
Expired
May 29, 2011, 9:15 AM CDT
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 64 km from the middle of the area, began a volume at 13:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 1.8 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
291 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KILX 291347
SVRILX
ILC095-291415-
/O.NEW.KILX.SV.W.0133.110529T1347Z-110529T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
847 AM CDT SUN MAY 29 2011

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 915 AM CDT.

* AT 846 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  NORTH HENDERSON...OR 7 MILES NORTHWEST OF GALESBURG...AND MOVING
  NORTHEAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RIO...WATAGA...ONEIDA...ALTONA AND HENDERSON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4115 9004 4092 9044 4093 9045 4115 9045
      4116 9044
TIME...MOT...LOC 1348Z 231DEG 35KT 4105 9042
WIND...HAIL 60MPH 1.00IN

$$

SMITH
2 follow-up statements
013 
WWUS53 KILX 291400
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
900 AM CDT SUN MAY 29 2011

ILC095-291415-
/O.CON.KILX.SV.W.0133.000000T0000Z-110529T1415Z/
KNOX IL-
900 AM CDT SUN MAY 29 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KNOX COUNTY UNTIL 915 AM CDT...

AT 855 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
RIO...OR 8 MILES NORTH OF GALESBURG...MOVING NORTHEAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  ONEIDA AND ALTONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 4115 9004 4099 9033 4097 9044 4115 9045
      4116 9044
TIME...MOT...LOC 1400Z 231DEG 35KT 4110 9035
WIND...HAIL 60MPH 1.00IN

$$

SMITH
635 
WWUS53 KILX 291415
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
915 AM CDT SUN MAY 29 2011

ILC095-291425-
/O.EXP.KILX.SV.W.0133.000000T0000Z-110529T1415Z/
KNOX IL-
915 AM CDT SUN MAY 29 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KNOX COUNTY HAS
EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE 
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 4 PM CDT. 

LAT...LON 4115 9004 4099 9033 4097 9044 4115 9045
      4116 9044
TIME...MOT...LOC 1400Z 231DEG 35KT 4110 9035

$$

SMITH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 7:00 AM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, May 29, 7:00 AM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
700 AM CDT SUN MAY 29 2011

.DISCUSSION...
ISSUED 328 AM CDT SUN MAY 29 2011
AS THE FLOW SHIFTS FROM MORE CONTINUING DEVELOPMENT OF A WARM
FRONT THE MAIN FOCUS FOR WEATHER THIS MORNING AS THE SFC
REFLECTION TO THE SOUTH SAGS IN THE OVERNIGHT HOURS A LITTLE BIT
BEHIND THE 925 MB FRONT...WHERE CONVECTION IS FIRING IN RESPONSE
TO A LLJ AND WAVE PUSHING OUT OF THE PLAINS. THIS CONVECTION...ITS
EVOLUTION INTO ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER LATER
THIS MORNING...IS THE FIRST ISSUE FOR THE FORECAST. NEXT WILL BE
THE PASSING OF A COLD FRONT AS IT TRIES TO MOVE INTO A STRENGTHENING
RIDGE OVER MUCH OF THE ERN HALF OF THE CONUS AND THE UNSEASONABLY
WARM TEMPS EXPECTED AS A LOW DIGS IN OVER THE DESERT SW.

SHORT TERM...TODAY AND TONIGHT...
CONVECTION THIS MORNING FIRING ON THE SYNOPTIC FRONT IN CONCERT
WITH THE LLJ ENHANCEMENT TO THE WEST. NAM/WRF BRINGS A ROUND OF
PRECIP IN WITH THIS WAVE THROUGH THE MORNING AS ANOTHER WAVE OUT
OF NEBRASKA SLOWLY PROGRESSES TO MOVE THROUGH LATE THIS
MORNING/NEAR NOON. TROUBLE IS THE ANTICIPATED STRENGTH OF THE
INFLUENCE OF THE WAVE WITH THE ATMOSPHERE ALREADY BEING WORKED
OVER WITH THIS MORNINGS ACTIVITY. WITH WEAK WAVES JUST TO THE WEST
AND SW WITH A RAPIDLY DEEPENING LOW OVER THE WEST COAST...NOT
WILLING TO PULL ANY POPS OUT UNTIL WELL UNDER THE DEVELOPING RIDGE
LATER IN THE EVENING.

LONG TERM...MONDAY THROUGH THURSDAY...
PACIFIC COAST LOW DEEPENING RAPIDLY...EVIDENT FROM INCREDIBLE
SPEED SHEAR/CYCLONIC INFLUENCE ON SOUTH SIDE OF THE LOW...GOING
FROM 40KTS TO OVER 120KTS IN A MATTER OF VERY FEW MILES. UPPER
RIDGE BUILDS OVER THE GULF COAST STATES...PUSHING UP INTO THE
MIDWEST KEEPS THE REMAINDER OF THE FIRST FIVE DAYS MORE OR LESS
DRY AS FAR AS PRECIP IS CONCERNED. THAT IS NOT TO SAY THAT IT WILL
NOT BE HUMID. ALREADY A BIT MOISTURE RICH...WILL LIKELY SEE THE
DWPTS HOLD IN THE 60S THROUGH MIDWEEK. TEMPS CLIMBING INTO THE
LOW 90S. CONCERN THAT THE MOS/MODEL GUIDANCE IS NOT WARM ENOUGH
AND THAT THE TEMPS HAVE TO BE ADJUSTED SOMEWHAT. COLD FRONT
ASSOCIATED WITH THE DEVELOPING LOW OVER THE HIGH PLAINS TRIES TO
MAKE IT THOUGH THE MIDWEST ON TUESDAY...BUT WITH MOVING A WEAK FRONT
INTO A 596 DM 500 MB HIGH...FEEL THAT THE MORE SCANT THE
POPS...THE BETTER. FORWARD PROGRESSION OF THE FRONT IS UP FOR
DEBATE...BUT EITHER WAY...A BOUNDARY WILL EXIST TO FOCUS ANY
ACTIVITY THAT FIRES AND JUST NOT CONFIDENT ENOUGH TO PULL
ENTIRELY AND WILL LEAVE THE SLIGHT CHANCE POPS IN FOR TUES/TUES
NIGHT... PARTICULARLY TUE/TUE NIGHT.

&&

.AVIATION...
ISSUED 700 AM CDT SUN MAY 29 2011

AREAS OF FOG AND LOW CLOUDS WILL PREVAIL INTO MID MORNING THROUGH
ABOUT 14Z-15Z (9-10 AM) WITH LIFR TO IFR CONDITIONS AND LOWEST AT
BMI. ISOLATED THUNDERSTORMS WILL OCCUR INTO MID MORNING AT PIA AND
BMI WITH THUNDERSTORM CURRENTLY NEAR PEKIN AND JUST NORTH OF
NORMAL AND MOVING NE. A LARGER COMPLEX OF SHOWERS AND
THUNDERSTORSM OVER CENTRAL AND SW IA INTO FAR NW MO WILL SPREAD
EAST ACROSS THE NORTHERN THIRD OF IL BETWEEN 14-18Z AND POSSIBLY
REACH AS FAR SOUTH AS PIA AND BMI WITH IFR VSBYS AND CEILINGS
STILL POSSIBLE WITH CONVECTION INTO MIDDAY. SHOWERS AND
THUNDERSTORMS SHOULD MOSTLY STAY NORTH OF THE I-72 TAF SITES THIS
MORNING WHILE LOW CLOUDS AND FOG LIFT BETWEEN 14Z-16Z AS WARM
FRONT JUST SOUTH OF I-72 LIFT NORTH TOWARD THROUGH CENTRAL IL BY
LATE MORNING AND NEARING I-80 DURING THIS AFTERNOON. LIGHT E/NE
WINDS TO TURN BREEZY SOUTH BEHIND THE WARM FRONT WITH GUSTS OF
20-25 KTS BY AFTERNOON. FAIR WEATHER IS EXPECTED FROM MID
AFTERNOON THROUGH TONIGHT WITH CONVECTION STAYING NORTH OF CENTRAL
IL CLOSER TO WARM FRONT. BREEZY SOUTH WINDS THIS AFTERNOON TO
DIMINISH TO 12-15 KTS BY SUNSET.

HUETTL
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 29, 5:58 AM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
558 AM CDT SUN MAY 29 2011

ILZ027>031-036>038-040-041-047-049-050-301100-
CASS-FULTON-KNOX-MARSHALL-MASON-MCLEAN-MORGAN-PEORIA-SCHUYLER-
SCOTT-STARK-TAZEWELL-WOODFORD-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY
AFTERNOON AS A WARM FRONT OVER CENTRAL ILLINOIS LIFTS NORTHWARD
DURING TODAY. THERE IS A SLIGHT RISK OF SEVERE WEATHER FROM ANY
OF THESE STORMS...WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY
THREATS ALONG AND NORTH OF A CANTON TO BLOOMINGTON LINE. BRIEF
HEAVY RAINS AND FREQUENT LIGHTNING ARE ALSO THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AS A COLD FRONT
APPROACHES THE ILLINOIS RIVER VALLEY. THERE IS A SLIGHT CHANCE OF
SEVERE STORMS NORTHWEST OF THE ILLINOIS RIVER TUESDAY AFTERNOON.

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT
SEVERAL DAYS. FLOODING WILL CONTINUE ALONG THE SPOON RIVER FOR A
COUPLE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH EARLY AFTERNOON.

ILZ042>046-048-051>057-061-301100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED NORTH OF A SHELBYVILLE TO
PARIS LINE INTO EARLY AFTERNOON...AS A WARM FRONT OVER CENTRAL
ILLINOIS LIFTS NORTHWARD DURING TODAY. A FEW THUNDERSTORMS COULD
BECOME STRONG DURING THIS MORNING NORTH OF I-72 WITH POSSIBLE HAIL...
BRIEF HEAVY RAINS AND FREQUENT LIGHTNING.

FLOODING WILL CONTINUE ALONG THE SANGAMON RIVER AT MONTICELLO
THROUGH TUESDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE NEXT CHANCE OF THUNDERSTORMS WILL BE TUESDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-301100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
558 AM CDT SUN MAY 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOODING WILL SUBSIDE ALONG THE LITTLE WABASH RIVER AT CLAY CITY
LATE TODAY. MEANWHILE...FLOODING WILL CONTINUE ALONG THE WABASH RIVER
FOR THE NEXT SEVERAL DAYS...RISING ABOVE FLOOD STAGE AT VINCENNES BY
DAWN MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

KH

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 10:14 AM CDTSevere Thunderstorm WarningILXKnox, Stark61 min
May 29, 10:19 AM CDTFlash Flood WarningILXKnox6 hr
May 29, 10:42 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Peoria, Stark, Tazewell33 min
May 29, 11:08 AM CDTSevere Thunderstorm WarningILXFulton, Knox, Marshall, Peoria, Stark, Tazewell and 1 more52 min
May 29, 12:01 PM CDTSpecial Weather StatementILXMarshall, Tazewell, Woodford59 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.